Has anyone experienced DIC following back surgery or any trauma? If you have, I’d like to know if you’ve experienced any long term issues and what are your symptoms & diagnosis?
Interested in more discussions like this? Go to the Blood Cancers & Disorders Support Group.
@cb772, are you referring to disseminated intravascular coagulation (DIC)? Did you start having issues with DIC after back surgery?
Anyone who has suffered with DIC & ended up in ICU. I'd love to hear from you.
Anyone who has suffered DIC, I would love to hear from.
@cb772, you'll notice that I moved your posts about disseminated intravascular coagulation (DIC) into one discussion that can be found in both the Blood Disorders group and the ICU group. That will bring everyone in one place to talk.
CB: Did you start having issues with DIC after back surgery? What long term effects are you dealing with from DIC and/or from being in the ICU?
Jump to this post
Apparently my DIC started almost immediately after my 3rd back surgery. I don't remember the actual onset of symptoms. I remember getting a wheelchair to go into surgery & waking up some time later with a bloody nose. I was in ICU but didn't know I was there. I have very few memories of a great part of 2007. I never received P.T. which is an absolute necessity after back surgery. I was further struck down by MRSA and 2 other types of staph infections leaving me incapacitated from April till December, 2007. My health has gone downhill ever since. Have you experienced DIC and, if so, have you had long lasting health symptoms?
@colleenyoung, I posed my original question in the Blood Disorder and ICU Groups but didn't receive any responses so, since it's contributed to my chronic pain, I posted it in the Chronic pain group. As for long-term issues, I initially couldn't read & comprehend and I wasn't able to type. Prior to DIC, I was an avid reader and typed 120 words per minute. I started out reading short magazine stories, went up to children's books & eventually to the books I normally read. To this day though, I often can't recall the story line and have to re-read a few chapters before resuming to read. I was a paralegal/legal assistant so these symptoms, along with being deaf in my left ear, we're distressing. Over the years since 2007, my symptoms have worsened. For example, I often stutter (I was formerly a public speaker) ; I have more & more frequently episodes of what looks like seizures that turn my legs to jelly & now my whole body jerks uncontrollably and I frequently fall resulting in injuries; I used to be witty but now I often can't think quickly enough to respond; I have severe anxiety and depression and can't deal with it properly. If not for faith in God, I would not continue to exist. As it is, I don't live life, I exist in my recliner, smoke cigarettes & watch TV. I have other long term symptoms like passing out, zoning out, irritability, etc.
Hello @cb772. I read your post and wanted to respond as I totally understand your battle. I have personal experience with disseminated intravascular coagulation (DIC) from my father who had prostate cancer that moved to his bones. He didn’t experience any specific onset symptoms, as we found out after a fall caused a hematoma in his brain. The cancer in his bones affected his ability to produce the blood cells needed for clotting. Although the surgery was successful, it was dicey for a while as the surgeon could not guarantee the bleeding would stop. They gave him many transfusions of whole blood and plasma to help clot any bleeding and give him energy back. The cancer was the underlying cause for his DIC, which he underwent treatment for and helped the DIC.
You mentioned back surgery and other challenges you have been through. Can you tell me a little more? Did you receive any transfusions or medications for DIC? What does your provider say the underlining cause of the DIC is?
I was able to find the following information that may help you, when I read it- it all sounded very true to our experience:
Disseminated intravascular coagulation (DIC): https://medlineplus.gov/ency/article/000573.htm#:~:text=The%20underlying%20cause%20is%20usually,liver%2C%20brain%2C%20or%20kidneys.
Disseminated intravascular coagulation (DIC) is a serious disorder in which the proteins that control blood clotting become overactive.
When you are injured, proteins in the blood that form blood clots travel to the injury site to help stop bleeding. If these proteins become abnormally active throughout the body, you could develop DIC. The underlying cause is usually due to inflammation, infection, or cancer.
In some cases of DIC, small blood clots form in the blood vessels. Some of these clots can clog the vessels and cut off the normal blood supply to organs such as the liver, brain, or kidneys. Lack of blood flow can damage and cause major injury to the organs.
In other cases of DIC, the clotting proteins in your blood are consumed. When this happens, you may have a high risk of serious bleeding, even from a minor injury or without injury. You may also have bleeding that starts spontaneously (on its own). The disease can also cause your healthy red blood cells to fragment and break up when they travel through the small vessels that are filled with clots.
Risk factors for DIC include:
• Blood transfusion reaction
• Cancer, especially certain types of leukemia
• Inflammation of the pancreas (pancreatitis)
• Infection in the blood, especially by bacteria or fungus
• Liver disease
• Pregnancy complications (such as placenta that is left behind after delivery)
• Recent surgery or anesthesia
• Severe tissue injury (as in burns and head injury)
• Large hemangioma (a blood vessel that is not formed properly)
Symptoms of DIC may include any of the following:
• Bleeding, from many sites in the body
• Blood clots
• Drop in blood pressure
• Shortness of breath
• Confusion, memory loss or change of behavior
Exams and Tests
You may have any of the following tests:
• Complete blood count with blood smear exam
• Partial thromboplastin time (PTT)
• Prothrombin time (PT)
• Fibrinogen blood test
There is no specific treatment for DIC. The goal is to determine and treat the underlying cause of DIC.
Supportive treatments may include:
• Plasma transfusions to replace blood clotting factors if a large amount of bleeding is occurring.
• Blood thinner medicine (heparin) to prevent blood clotting if a large amount of clotting is occurring.
Outcome depends on what is causing the disorder. DIC can be life threatening.
• Complications from DIC may include:
• Lack of blood flow to the arms, legs, or vital organs
When to Contact a Medical Professional
Go to the emergency room or call 911 if you have bleeding that does not stop.
Get prompt treatment for conditions known to bring on this disorder.
I’m looking forward to reading more of your posts,
Kelly: thank you so much for your informative post. I will respond in a little while, but have a telemedicine appt in a few minutes. Carol
Hi There, I have personally experienced DIC after a routine surgery. I have ongoing health issues that have significantly affected my health. I used to be so active and strong, I had a motorcycle I drove, I was a kiteboarder, hiked, sailed, I also work in healthcare. Im no longer able to work, I have issues concentrating, word recall issues, severe fatigue, chronic tachycardia with a HR avg. 120-140/min. I get shortness of breath after just a few minutes of activity. I bruise so easily now, my veins are terrible, many are destroyed, tiny spider veins. I was researching long term affects of DIC ad came upon your message here. I cant seem to find any research for my question as of yet.
Hi Samson, welcome to Mayo Clinic Connect. I'm sure Carol @cb772 will be delighted to meet you.
While I'm happy you found us, I'm sorry that you are dealing with so many debilitating issues related to disseminated intravascular coagulation (DIC). How long ago was your surgery and symptoms started? Have they been able to determine the underlying cause and treat it?
Connect with thousands of patients and caregivers for support and answers.
Already have an account? Sign In